Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Charleston, WV

July 14, 2000Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2000, 5:06 PM EDT for Jackson County, Ohio. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 5:06 PM EDT (21:06 UTC)
Expired
Jul 14, 2000, 5:45 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:30 PM EDTThunderstorm WindJackson, OHSeveral trees and large branches were down in the Limerick to Oakland region.
Jul 14, 5:52 PM EDTHail 1Jackson, OHThe sheriff's department and the public both reported large hail that damaged a few vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142106
SVRCRW
OHC079-142145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* AT 502 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES NORTHWEST OF COALTON...MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELLSTON...OAK HILL
  AND JACKSON.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL *WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3895 8278 3887 8277 3887 8246 3914 8243
          3914 8254 3918 8260 3917 8265 3920 8266
          3920 8276

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:14 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 14, 4:14 PM EDT, 52 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-150809-

AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFO
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUL 14 2000

NEW WATCH JUST CAME OUT...WILL BE BRIEF HERE.  GOING WITH LIKELY
POPS MOST AREAS OBVIOUSLY WITH THE FRONT AND SEVERE WEATHER.  EXPECT
SOME CLOUD BREAKUP BEHIND THE FRONT BEFORE THE UPPER LOW REALLY
BEGINS TO SETTLE IN.  THIS LOW SINKS SOUTH AND CLOUDS UP THE
NORTHERN COUNTIES...WILL ALSO CONTINUE LOW CHANCE POPS FOR SATURDAY
IN MOST ZONES WITH SOME INSTABILITY.  ALMOST A WINTERLIKE
PATTERN...COMPLETE WITH NW FLOW.  MOISTURE BEGINS SLOW PULLOUT SAT
NIGHT AND SUNDAY...WILL TAPER POPS FROM SW TO NE ACCORDINGLY.  MORE
OR LESS IN MOS BALLPARK ON TEMPS.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
WVZ005>009...WVZ014.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FOR ZONES
WVZ010>011...WVZ016>020...WVZ028>032...WVZ039>040.

VA...NONE.

KY...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
KYZ101>103...KYZ105.

OH...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
OHZ066-067...OHZ075-076...OHZ083>087.

In the hours before

Special weather statement, Jul 14, 12:20 PM EDT, 4 hours 46 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS PUT ALL OF
OUR REGION UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT.  A STRONG COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE REGION LATER THIS AFTERNOON AND TONIGHT AND PLOW INTO THE
VERY WARM...MOIST AND UNSTABLE AIR AHEAD OF IT.  THE RISK OF SEVERE
THUNDERSTORMS WILL BEGIN OVER SOUTHEAST OHIO AFTER 3 PM...PROGRESS
ACROSS NORTHERN AND WESTERN WEST VIRGINIA AND NORTHEASTERN KENTUCKY
EARLY THIS EVENING...AND FINALLY INTO SOUTHERN AND EASTERN WEST
VIRGINIA AND SOUTHWEST VIRGINIA LATER THIS EVENING.  THIS IS A
DANGEROUS SITUATION AND THE NATIONAL WEATHER SERVICE WILL MONITOR
FOR POSSIBLE WATCHES AND WARNINGS.
Special weather statement, Jul 14, 3:35 PM EDT, 1 hour 31 minutes before
WVZ008-010-011-013>020-024>032-039-040-142030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT FRI JUL 14 2000

AT 3:30 PM...THUNDERSTORMS WERE MOVING SOUTHEAST...THROUGH THE
COLUMBUS AND CINCINNATI REGION.  A SEVERE THUNDERSTORM WATCH
IS CURRENTLY POSTED AS FAR EAST AS THE OHIO RIVER
COUNTIES...INCLUDING HUNTINGTON....POINT PLEASANT...AND PARKERSBURG.

THE STORMS COULD REACH FURTHER EAST AFTER 6 O'CLOCK.  SO...THE
NATIONAL WEATHER SERVICE WILL BE MONITORING WHETHER THE
WATCH HAS TO BE EXPANDED EAST...TO INCLUDE OUR REGION.

SO INCREASE YOUR WEATHER AWARENESS NOW.  IF YOU PLAN TO BE OUTSIDE THIS
EVENING...MONITOR THE WESTERN HORIZON FOR THUNDERSTORM DEVELOPMENT.

.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 14, 4:18 PM EDT, 48 minutes before
OHZ083-084-142046-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT FRI JUL 14 2000

THUNDERSTORM WERE IN ROSS COUNTY...NEAR CHILLICOTHE AT 4:15 PM.
THE STORMS ARE MOVING EAST AND SOUTHEAST...AND WILL AFFECT VINTON
AND JACKSON COUNTIES OF SOUTHERN OHIO AROUND 5 O'CLOCK.
A SEVERE THUNDERSTORM WATCH REMAINS IN AFFECT. SEEK SHELTER INDOORS
BEFORE THE STORM ARRIVES.

GUSTY WINDS AND HAIL MAY BE SEEN IN FAVORA#BLE LOCATIONS...ESPECIALLY
THOSE EXPOSED TO THE WEST AND NORTHWEST.  THE NATIONAL WEATHER
SERVICE WILL BE MONITORING THOSE STORMS FOR POSSIBLE WARNINGS.

.END / KTB / NATIONAL WEATHER SERVICE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:37 PM EDTSevere Thunderstorm WarningRLXJackson38 min
Jul 14, 6:01 PM EDTTornado WarningRLXJackson14 min
Jul 14, 6:18 PM EDTSevere Thunderstorm WarningRLXGallia27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.